North Carolina, 2014

Damaging Winds in North Carolina, June 19, 2014

June 19, 2014 · NWS ILM · 5 events in 2 counties and zones

A meso-scale convective vortex moved across the area during the evening and produced several clusters of severe weather into the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A meso-scale convective vortex moved across the area during the evening and produced several clusters of severe weather into the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 19, 6:28 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 19, 6:28 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
728 PM EDT THU JUN 19 2014

.SYNOPSIS...
ABOVE NORMAL TEMPERATURES WILL PREVAIL THROUGH SATURDAY AS AN
UPPER RIDGE HOLDS OVER THE AREA. WEAK LOW PRESSURE DEVELOPING
OVER THE CAROLINAS BY SUNDAY COULD BRING INCREASING THUNDERSTORMS
AND SLIGHTLY COOLER DAYTIME TEMPERATURES. UNSETTLED WEATHER AND
SEASONABLE TEMPERATURES ARE EXPECTED EARLY NEXT WEEK AS A WEAK
UPPER TROUGH LINGERS ACROSS THE REGION.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 730 PM THURSDAY...ISOLATED STRONG CONVECTION CURRENTLY
IMPACTING EXTREME NORTHERN ROBESON/BLADEN COUNTIES...AS STORMS
DRIFT SLOWLY SE. NOT EXPECTING STRONG OR SEVERE CONVECTION TO
PERSIST THROUGH EARLY EVENING AS GROUND COOLING TAKES PLACE...BUT
AT THE MOMENT GUSTS TO 40 MPH SEEMS REASONABLE IN AREAS FROM RED
SPRINGS TO RENNERT TO ST PAULS TO DUART...WHERE AN SPS ADDRESSES
THIS POTENTIAL HAZARD.

WARMTH ALOFT AND SUBSIDENCE OVER THE AREA FROM A CIRCULATION SEEN
IN VAPOR LOOPS EAST OF CAPE FEAR...WILL SHUT DOWN SHOWERS AND
TSTMS BY MIDDLE TO LATE EVENING...AND DO NOT EXPECT NOCTURNAL
ACTIVITY TO LINGER TO LATE EVENING.

DEBRIS CLOUDINESS APPEARS IMMINENT OVER OUR NW INTO THE CENTRAL
ZONES THROUGH EVENING AND WE WILL NEED TO TAKE A CLOSER LOOK AT
MINIMUM TEMPERATURES OVERNIGHT...BASED ON CLOUD COVER TRENDS INTO
LATE EVENING.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 300 PM THURSDAY...500 MB RIDGE AXIS WILL REMAIN WEST OF THE
APPALACHIANS THROUGH THE PERIOD...RESULTING IN MID-LEVEL FLOW
GENERALLY OUT OF THE NW. TIME-HEIGHT CROSS SECTIONS INDICATE MID-
LEVEL MOISTURE WILL BE ON THE INCREASE AFTER 18Z FRIDAY...WITH
PRECIPITABLE WATER VALUES INCREASING FROM 1.7 INCHES FRIDAY
MORNING TO GREATER THAN 2 INCHES BY SATURDAY NIGHT. FALLING 500 MB
HEIGHTS COUPLED WITH THE INCREASING MOISTURE SHOULD CONTRIBUTE TO A
GENERAL INCREASE IN SHOWER-TSTM COVERAGE THROUGH THE PERIOD. A
SLOW MOVING FRONTAL BOUNDARY WILL DROP SOUTH ACROSS EASTERN NC
FRIDAY AND IS EXPECTED TO STALL SATURDAY NIGHT NEAR THE NC-SC
LINE AND MAY PROVIDE THE FOCUS FOR CONVECTION BOTH DAYS.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 3 PM THURSDAY...MUCH OF THE PERIOD WILL BE UNSETTLED WITH
PLENTY OF DIURNAL CONVECTION EACH AFTERNOON. A WEAK BROAD MID LEVEL
TROUGH WILL BE OVER THE SOUTHEAST SUN AND MON. ON SUN A DISSIPATING
SURFACE BOUNDARY WILL BE STALLED ACROSS THE CAPE FEAR REGION. WHAT
IS LEFT OF THE FRONT MAY PUSH A LITTLE FARTHER SOUTH FOR MON AS WEAK
SURFACE WAVE MOVES OFF THE EAST COAST. DEEP MOISTURE AND DIURNAL
HEATING PLUS PRESENCE OF THE BOUNDARY WILL GENERATE AFTERNOON
CONVECTION. POP WILL BE A LITTLE HIGHER ON SUN GIVEN THE STRONGER
STATE OF THE SURFACE BOUNDARY AND POSSIBILITY OF APPROACHING WEAK
SURFACE WAVE. WILL CARRY HIGH CHC POP SUN AND LOW CHC POP MON. DO
NOT SEE A SIGNIFICANT SEVERE THREAT AT THIS POINT GIVEN THE LACK OF
SIGNIFICANT FORCING AND MARGINAL PARAMETERS.

PATTERN ALOFT WILL TRANSITION TO MORE PROGRESSIVE FLOW BY MID WEEK
WITH 5H RIDGE OVER THE GULF COAST TRYING TO BUILD NORTH. DESPITE
BUILDING RIDGE ALOFT THINK CONVECTION WILL CONTINUE. ABUNDANT
MOISTURE AT THE TOP OF THE RIDGE AND RELATIVELY WEAK NATURE OF RIDGE
WILL ALLOW DIURNAL CONVECTION. ONLY SMALL CHANGES TO INHERITED
FORECAST...MAINLY BUMP TO CHC POP FOR THU. HIGH WILL RUN NEAR TO
ABOVE CLIMO THROUGH THE PERIOD WITH LOWS RUNNING ABOVE TO WELL ABOVE
CLIMO.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AS OF 00Z...CONVECTIVE ACTIVITY IN OUR FORECAST AREA HAS BEEN VERY
LIMITED TODAY...WITH MOST OF THE TSTMS REMAINING WELL INLAND. THE
RADAR SHOWS A FEW STORMS THIS EVENING MOVING TOWARD OUR EXTREME
NORTHWESTERN ZONES...BUT NONE OF THEM POSE AN IMMEDIATE THREAT TO
KLBT. THE LOSS OF DAYTIME HEATING SHOULD LEAD TO A WEAKENING TREND
AFTER 00Z...BUT WILL STILL MENTION VCTS FOR KLBT EARLY THIS EVENING.
OTHERWISE EXPECT VFR CONDITIONS OVERNIGHT AS SOUTHWEST WINDS 5-10
KTS SHOULD LIMIT THE FOG THREAT. A WEAK COLD FRONT WILL DROP
SOUTHWARD ON FRIDAY...BRINGING DEEPER MOISTURE AND PROVIDING A FOCUS
FOR AFTERNOON SHOWERS/TSTMS. HAVE INTRODUCED VCTS FOR ALL TAF SITES
BY 18Z FRIDAY...AS THE INSTABILITY DEPICTED IN MODEL SOUNDINGS
SHOULD BE CONDUCIVE TO INCREASED CONVECTIVE COVERAGE. WEST WINDS AOB
10 KTS IN THE MORNING WILL BECOME SOUTH-SOUTHWEST IN THE AFTERNOON.
HIGHEST WIND SPEEDS ARE EXPECTED AT KCRE/KMYR BEHIND THE SEA BREEZE.

EXTENDED OUTLOOK...SCATTERED SHOWERS/TSTMS EXPECTED THROUGH SUNDAY
AS A WEAK SFC TROUGH LINGERS OVER THE CAROLINAS. BRIEF PERIODS OF
MVFR CIGS/VSBYS ARE POSSIBLE IN TSTMS. CHANCE OF SHOWERS/TSTMS
MONDAY AND TUESDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 7 PM THURSDAY...WITH BERMUDA HIGH PRESSURE WELL OFFSHORE
AND AN APPROACHING WEAK SURFACE TROUGH PROGGED TO DROP SOUTH INTO
THE WATERS TONIGHT...WILL SEE A TIGHTENED PRESSURE GRADIENT ACROSS
THE WATERS. AS A RESULT EXPECT SOUTHWEST WINDS 15 KTS TO PERSIST
THROUGH TONIGHT. SEAS WILL BE 2 TO 3 FT.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 300 PM THURSDAY...SURFACE WINDS WILL REMAIN GENERALLY OUT OF
THE SOUTH-SOUTHWEST FROM FRIDAY MORNING INTO SATURDAY
EVENING...DRIVEN PRIMARILY BY CIRCULATION AROUND BERMUDA HIGH
PRESSURE. GRADIENT IS EXPECTED TO REMAIN RELATIVELY MODEST FRIDAY
BUT WILL STRENGTHEN UP SATURDAY AHEAD OF A COLD FRONT. WINDS IN
THE 10-15 KNOT RANGE FRIDAY WILL INCREASE TO 15 KNOTS GUSTING TO
20 KNOTS ON SATURDAY.

LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 3 PM THURSDAY...SUN AND MON WILL BE MARKED BY ATYPICAL NORTH
TO NORTHEAST FLOW GIVEN THE TIME OF YEAR. WEAK FRONT WILL STALL
ACROSS THE WATERS EARLY SUN THEN SHIFT SOUTH AS IT DISSIPATES SUN
INTO MON. SURFACE HIGH TO THE NORTH WILL TRANSITION OFFSHORE LATER
MON WITH REMAINS OF BOUNDARY LIFTING NORTH MON NIGHT INTO TUE AS
BERMUDA HIGH RE-ESTABLISHES ITSELF AND TYPICAL SOUTHWEST FLOW
DEVELOPS. GRADIENT WILL REMAIN LIGHT THROUGH THE PERIOD SO DIURNAL
SEA BREEZE WILL DOMINANT THE WIND FIELD ALONG THE COAST. SPEEDS
ASSOCIATED WITH THE SEA BREEZE WILL BE A SOLID 15 KT WHILE REMAINDER
OF THE WATERS WILL BE 10 TO 15 KT. SEAS WILL RUN 2 TO 3 FT...MAINLY
DOMINATED BY WIND WAVE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...COLBY
SHORT TERM...CRM
LONG TERM...III
AVIATION...BJR
MARINE...SGL/CRM/III
Hazardous weather outlook, Jun 19, 3:11 AM EST, 16 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
411 AM EDT THU JUN 19 2014

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-200815-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
411 AM EDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES WILL APPROACH 100 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDICES COULD RISE TO NEAR 100 DEGREES FRIDAY THROUGH
SUNDAY...WITH SOME AREAS AS HIGH AS 102 DEGREES ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-200815-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
411 AM EDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

9

In the hours before

Special weather statement, Jun 19, 5:37 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
637 PM EDT THU JUN 19 2014

NCZ087-096-192300-
BLADEN-ROBESON-
637 PM EDT THU JUN 19 2014

...GUSTY WINDS NORTHWEST WINDS TO 40 MPH POSSIBLE THROUGH 700 PM...

AT 637 PM EDT...A STRONG THUNDERSTORM JUST WEST OF FORT BRAGG MAY
BRING WIND GUSTS TO 40 MPH TO THE AREA THROUGH 700 PM. THE STORM
IS MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE RED SPRINGS...AMMON...DUART...
JEROME...REX...SHANNON...ST. PAULS...TOBERMORY...TOLARSVILLE...WHITE
OAK...LUMBER BRIDGE AND PARKTON.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS
AND CLOUD TO GROUND LIGHTNING. IT IS RECOMMENDED THAT YOU REMAIN
INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3490 7893 3484 7890 3485 7882 3486 7850
      3479 7852 3473 7862 3474 7884 3477 7908
      3479 7920 3484 7922 3485 7918 3496 7904
TIME...MOT...LOC 2234Z 297DEG 18KT 3505 7914

COLBY
Special weather statement, Jun 19, 5:37 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT...COR
NATIONAL WEATHER SERVICE WILMINGTON NC
637 PM EDT THU JUN 19 2014

NCZ087-096-192300-
BLADEN-ROBESON-
637 PM EDT THU JUN 19 2014

...GUSTY NORTHWEST WINDS TO 40 MPH POSSIBLE THROUGH 700 PM...

AT 637 PM EDT...A STRONG THUNDERSTORM JUST WEST OF FORT BRAGG MAY
BRING WIND GUSTS TO 40 MPH TO THE AREA THROUGH 700 PM. THE STORM
IS MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE RED SPRINGS...AMMON...DUART...
JEROME...REX...SHANNON...ST. PAULS...TOBERMORY...TOLARSVILLE...WHITE
OAK...LUMBER BRIDGE AND PARKTON.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS
AND CLOUD TO GROUND LIGHTNING. IT IS RECOMMENDED THAT YOU REMAIN
INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3490 7893 3484 7890 3485 7882 3486 7850
      3479 7852 3473 7862 3474 7884 3477 7908
      3479 7920 3484 7922 3485 7918 3496 7904
TIME...MOT...LOC 2234Z 297DEG 18KT 3505 7914

COLBY
Special weather statement, Jun 19, 6:00 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
700 PM EDT THU JUN 19 2014

NCZ087-096-192330-
BLADEN-ROBESON-
700 PM EDT THU JUN 19 2014

...GUSTY WINDS TO 40 MPH MAY IMPACT EXTREME NORTHERN BLADEN AND
ROBESON COUNTIES THROUGH 730 PM EDT...

AT 700 PM EDT...A STRONG THUNDERSTORM WAS LOCATED SOUTH OF FORT
BRAGG...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE RED SPRINGS...ALMA...BUIE...DUART...
JEROME...MAXTON...REX...SEVEN BRIDGES...SHANNON...ST. PAULS...
TOBERMORY AND TOLARSVILLE.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS
AND CLOUD TO GROUND LIGHTNING. IT IS RECOMMENDED THAT YOU REMAIN
INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3490 7893 3484 7890 3485 7882 3485 7866
      3475 7877 3469 7935 3476 7936 3478 7934
      3482 7936 3484 7936 3484 7919 3496 7904
TIME...MOT...LOC 2258Z 327DEG 13KT 3493 7924

COLBY
Special weather statement, Jun 19, 6:31 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
731 PM EDT THU JUN 19 2014

NCZ087-096-200000-
BLADEN-ROBESON-
731 PM EDT THU JUN 19 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN BLADEN AND
ROBESON COUNTIES THROUGH 800 PM EDT...

AT 730 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PARKTON...OR ABOUT 10 MILES NORTH OF ST PAULS...MOVING SOUTHEAST AT
15 MPH.

SOME LOCATIONS IMPACTED INCLUDE ELIZABETHTOWN...AMMON...DUART...
JEROME...REX...RUSKIN...ST. PAULS...TOBERMORY...TOLARSVILLE...WHITE
OAK...DUBLIN AND LUMBER BRIDGE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS UP TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3490 7893 3484 7890 3485 7882 3485 7852
      3486 7850 3484 7848 3459 7859 3477 7911
      3491 7910 3496 7903
TIME...MOT...LOC 2329Z 282DEG 17KT 3492 7900

COLBY

The radar

The Wilmington radar (KLTX), 73 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bladen

When
June 19, 7:45 PM EST to 7:46 PM EST
Where
Bladen County, 1 mi SW of White Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.642, -78.514

A tree was reported down on Highway 53.

Thunderstorm Wind, Bladen

When
June 19, 8:08 PM EST to 8:09 PM EST
Where
Bladen County, 1.34 mi S of White Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.631, -78.502

A tree was reported down on a power line on Highway 53 near Tall Pine Street. The time was estimated based on radar data.

Thunderstorm Wind, Robeson

When
June 19, 9:20 PM EST to 9:21 PM EST
Where
Robeson County, 0.49 mi SE of Fairmont
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.495, -79.114

A power line was reported down on South Main Street near the Robeson Insurance building. The time was estimated based on radar data.

Thunderstorm Wind, Robeson

When
June 19, 9:25 PM EST to 9:26 PM EST
Where
Robeson County, 0.92 mi W of Rowland
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.529, -79.296

A power line was reported down on U.S. Highway 301 near Rowland. The time was estimated based on radar data.

Thunderstorm Wind, Robeson

When
June 19, 10:00 PM EST to 10:01 PM EST
Where
Robeson County, 1.26 mi NW of White Pond
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
34.440, -79.218

Trees were reported down on J W Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524494, 524480, 524489, 524484, 524492.